Alert archive / Texas / Lake Wind Advisories in 2019

Lake Wind Advisory 21, NWS Shreveport, LA

April 11, 2019Lafayette County, Miller County, Arkansas; 16 counties in Texas; Bossier Parish, Caddo Parish, De Soto Parish, Louisiana

NWS Shreveport, LA issued this lake wind advisory at Apr 11, 2019, 1:07 PM CDT for Lafayette County, Miller County, Arkansas; 16 counties in Texas; Bossier Parish, Caddo Parish, De Soto Parish, Louisiana. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2019, 1:07 PM CDT (18:07 UTC)
Expired
Apr 11, 2019, 3:25 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
All 21 counties

Lafayette County, AR, Miller County, AR, Bossier Parish, LA, Caddo Parish, LA, De Soto Parish, LA, Bowie County, TX, Camp County, TX, Cass County, TX, Cherokee County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Panola County, TX, Red River County, TX, Rusk County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 77 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS74 KSHV 111807
NPWSHV

URGENT - WEATHER MESSAGE
National Weather Service Shreveport LA
107 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY HAS BEEN EXTENDED UNTIL 7 PM CDT TODAY FOR 
MUCH OF EAST TEXAS...PORTIONS OF SOUTHWEST ARKANSAS AND NORTHWEST 
LOUISIANA...

...LAKE WIND ADVISORY IN REMAINS IN EFFECT UNTIL 7 PM CDT TODAY 
FOR MUCH OF NORTH LOUISIANA AND PORTIONS OF SOUTHCENTRAL 
ARKANSAS...

ARZ070-071-LAZ001-002-010-TXZ096-097-108>112-124>126-136>138-
149>151-112200-
/O.NEW.KSHV.LW.Y.0021.190411T1807Z-190412T0000Z/
Miller-Lafayette-Caddo-Bossier-De Soto-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-
Including the cities of Texarkana, Stamps, Lewisville, Bradley, 
Shreveport, Bossier City, Mansfield, Stonewall, Logansport, 
Clarksville, Bogata, Mount Vernon, Mount Pleasant, Pittsburg, 
Daingerfield, Lone Star, Naples, Omaha, Atlanta, Linden, 
Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, Hawkins,
Gilmer, Big Sandy, Jefferson, Tyler, Longview, Marshall, 
Jacksonville, Rusk, Henderson, and Carthage
107 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Shreveport has issued a Lake Wind
Advisory, which is in effect until 7 PM CDT this evening. 

* EVENT... strong south to southwest winds of 15 to 20 mph with 
  gusts to near 30 mph. 

* TIMING...Through 7 pm.

* IMPACT...Rough chop will make for hazardous boating conditions 
  on open area waterways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

ARZ072-073-LAZ003>006-011>014-017>022-112200-
/O.CON.KSHV.LW.Y.0020.000000T0000Z-190412T0000Z/
Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Including the cities of Magnolia, El Dorado, Minden, Springhill, 
Homer, Haynesville, Ruston, Farmerville, Bernice, Coushatta, 
Martin, Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, 
Zwolle, Pleasant Hill, Natchitoches, Winnfield, Colfax, 
Montgomery, Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, 
and Olla
107 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* EVENT...Strong southerly winds of 15 to 25 mph with gusts to
  near 35 mph. 

* TIMING...Until 7 PM CDT this evening.

* IMPACT...Rough chop will make for hazardous boating conditions 
  on open area waterways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

07
1 follow-up statement
979 
WWUS74 KSHV 112025
NPWSHV

URGENT - WEATHER MESSAGE
National Weather Service Shreveport LA
325 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY FOR THE AREA HAS BEEN CANCELLED...

ARZ070-071-LAZ001-002-010-TXZ096-097-108>112-124>126-136>138-
149>151-112130-
/O.CAN.KSHV.LW.Y.0021.000000T0000Z-190412T0000Z/
Miller-Lafayette-Caddo-Bossier-De Soto-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-
Including the cities of Texarkana, Stamps, Lewisville, Bradley, 
Shreveport, Bossier City, Mansfield, Stonewall, Logansport, 
Clarksville, Bogata, Mount Vernon, Mount Pleasant, Pittsburg, 
Daingerfield, Lone Star, Naples, Omaha, Atlanta, Linden, 
Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, Hawkins,
Gilmer, Big Sandy, Jefferson, Tyler, Longview, Marshall, 
Jacksonville, Rusk, Henderson, and Carthage
325 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Shreveport has cancelled the Lake
Wind Advisory. 

A weak cold front has moved across the area, resulting in gusty
southerly winds shifting to the west and decreasing to around 10
mph. 

$$

ARZ072-073-LAZ003>006-011>014-017>022-112130-
/O.CAN.KSHV.LW.Y.0020.000000T0000Z-190412T0000Z/
Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Including the cities of Magnolia, El Dorado, Minden, Springhill, 
Homer, Haynesville, Ruston, Farmerville, Bernice, Coushatta, 
Martin, Arcadia, Ringgold, Gibsland, Jonesboro, Monroe, Many, 
Zwolle, Pleasant Hill, Natchitoches, Winnfield, Colfax, 
Montgomery, Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, 
and Olla
325 PM CDT Thu Apr 11 2019

...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Shreveport has cancelled the Lake
Wind Advisory. 

Southerly winds across the area have decreased to around 10 to 15
mph, although a few higher gusts are possible during the remainder
of the afternoon.

$$

07

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this lake wind advisory went out at Apr 11, 12:20 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 11, 12:20 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1220 PM CDT Thu Apr 11 2019

.UPDATE...
Extended LWA for western portions of area to match up with current
7 pm expiration time for eastern portion of area as current winds
still meeting criteria. However, will reexamine obs to determine
whether portion or possibly all of this advisory will be continued
until that time. Also left in isold convection for central and
eastern portions of area, but changed the wording to mainly late
aftn as this activity will be confined to very near the cold
front, which is still currently just west of the cwa./07/.

&&

.PREV DISCUSSION... /issued 959 AM CDT Thu Apr 11 2019/

UPDATE...
Southerly winds, which became lighter than expected following the
passage of a gravity wave seen on satellite imagery, have quickly
increased again across the area on many of the 9 am obs. LWA now
in effect for eastern portions of cwa as of 10 am, and LWA
expiring for western portions as of noon, due to eastward
progression of stgr pres gradient. Mixing from these winds along
with increased upper lvl cloud cover, suggesting that temps may
only rise around 10 degrees from 10 am readings, with highs in the
lower 80s, except upper 70s north of I-30 where approaching fropa
occurring in aftn. Isold convection still expected mainly late
aftn eastern portions of area as cdfnt approaches./07/.

PREV DISCUSSION... /issued 711 AM CDT Thu Apr 11 2019/

AVIATION...
MVFR cigs have developed this morning across portions of Deep E
TX/much of N LA, but these cigs may lift quickly through mid-
morning in response to a gravity wave passage across the region.
Have tempoed in MVFR cigs for all but the TYR terminal, although
low VFR cu cigs should develop late this morning over much of E
TX/Wrn LA/SW AR ahead of an Ewd moving dry line, before spreading
E and affecting the MLU terminal by mid to late afternoon.
Isolated to widely sct -SHRA should develop early this afternoon
near and just ahead of the dry line across portions of SW AR/NW
LA/adjacent sections of Deep E TX, and have included VCSH mention
at SHV by 19Z, and maintained VCTS at the ELD/MLU terminals after
21Z as this convection looks to deepen by late afternoon/early
evening. A cold front will eventually overtake the dryline late
this afternoon/early evening, and will allow for the cu cigs to
dissipate from W to E later this afternoon through the evening
across E TX/NW LA/SW AR, before eventually scattering out at
ELD/MLU after 05Z. This front looks to become stationary by
daybreak Friday over the Nrn sections of SE TX and Cntrl LA,
although a cirrus shield should linger through the remainder of
the TAF period. SSW winds 11-15kts, with gusts to 25kts will
gradually become more WNW and diminish this afternoon to 9-12kts
with occasional higher gusts over E TX/SW AR/NW LA, with winds
eventually diminishing by late afternoon over the Ern sections of
Ncntrl LA. /15/

PREV DISCUSSION... /issued 502 AM CDT Thu Apr 11 2019/

SHORT TERM.../Today through Friday/

A 40-50+ kt SSW LLJ has begun to tap low stratus N into portions
of Deep E TX/Ncntrl LA this morning, with gusty S winds having
persisted across much of E TX/NW LA through 09Z. However, the RGB
satellite imagery as well as mosaic radar imagery indicates a
gravity wave quickly shifting ESE into much of E TX/SW AR this
morning, which has disrupted mixing of the stronger Srly winds
with the LLJ and actually has allowed for winds to decouple/turn W
across much of E TX. This should be short-lived though as mixing
has commenced again farther W across portions of N TX, with wind
gusts noted near and NE of the DFW Metroplex. Meanwhile, the
morning sfc analysis indicates a sharp dryline making good
progress E into ECntrl OK/N TX, with this trend expected to
continue as the parent strong sfc low over NE KS shifts farther NE
into IA later today. Thus, low level moisture advection will
continue to deepen this morning across much of the region ahead of
this sfc bndry, before it begins to mix E into Wrn AR/the Wrn
sections of E TX by midday/early afternoon. The SWrly LLJ axis
remains progged to shift farther E later today into much of AR/LA
ahead of the deepening closed low that will drift NE across Cntrl
NE, in wake of the gravity wave passage, such that a portion of
these stronger winds should begin to mix down to the sfc late this
morning through much of the afternoon before weakening. Have
extended the current Lake Wind Advisory for much of E TX/portions
of SW AR/NW LA today through 17Z, but have hoisted a new advisory
for much of N LA/Scntrl AR from 15Z-00Z with the shift of the LLJ
axis.

The short term progs remain in good agreement this morning with
low level moisture deepening sufficiently ahead of the approaching
dryline by midday/early afternoon as a 90-100kt SWrly H500 speed
max rounds the base of the deep troughing over Cntrl OK/N TX, thus
enhancing large scale ascent for the development of isolated
convection from portions of Deep E TX into Wrn LA/Scntrl AR. In
fact, the HRRR continues to suggest a narrow band of shallow convection
this afternoon as it slowly spreads E, which is in good agreement
with the 00Z HREF, NAM, and ECMWF runs. Have maintained slight
chance pops for these areas this afternoon, with convection
becoming more sct by early evening over Scntrl AR/Ncntrl LA when
large scale forcing/instability is maximized. Thus, have
maintained mid to high chance pops for these areas this evening,
before the attendant cold front beneath the strong sfc low
overtakes the dryline late this afternoon and reinforces the bndry
E across the remainder of S AR/much of N LA this evening. The
short term progs suggest that the residual front will not clear
the far Srn zones until after 06Z Friday, before becoming
stationary Friday morning somewhere over Cntrl LA/Nrn sections of
SE TX. As a result, did have to maintain chance/slight chance pops
late tonight for the Ern and SE sections of Ncntrl LA, before
cooler and drier air is able to spill into these areas late. Near
to slightly below normal temperatures are expected in wake of the
fropa tonight, but this drier air will contribute to a good warmup
Friday as strong insolation is expected over much of the area.
Have trended max temps a bit above the Blended guidance, but
slightly cooler than the MAVMOS.

The upper flow will remain SWrly in wake of the upper trough
passage tonight, as longwave troughing begins to develop over the
Desert SW into Nrn MX Friday, which will eventually set the stage
for severe weather episode for much of our area Saturday as this
trough begins to close off and shift across much of TX. In advance
of this trough, a SErly low level flow will gradually become
enhanced across much of Srn and Cntrl LA near the old sfc bndry,
with weak PVA in the SWrly flow aloft contributing to the
development of isolated to widely sct convection in the afternoon
from portions of Lower Toledo Bend Country NE across the Srn and
Ern sections of Ncntrl LA. Have introduced slight chance pops for
these areas Friday afternoon, with low chance pops for the far SE
sections of the area based on the consensus in the 00Z GFS and
ECMWF. This convection should expand in coverage and shift N by
mid to late evening Friday near inverted sfc troughing that will
gradually develop over E TX/N LA, thus focusing expanded
convection coverage overnight.

15

LONG TERM.../Friday Night through Wednesday Night/

A Severe Weather Event Possible This Weekend...

An active period will begin Friday night as a stalled frontal bndry
slowly lifts back northward into our region as a sfc low develops
near the Texas Big Bend region. This will occur just ahead of a
deepening upper level trough pivoting east from the Desert SW into
the western half of Texas. The resulting increase in SW flow will
allow a tongue of Pacific moisture to stream NE into the rapidly
expanding area of ascent ahead of the trough, interacting with the
sfc features to produce showers and some embedded thunderstorms
Friday night through early Saturday morning. Although the severe
potential will be largely non-existent at the onset of the event, a
Marginal Risk will include northeast Texas with a primary hail
threat early on during the initial phase of convection through
sunrise Saturday.

Through mid to late Saturday morning, the warm front will quickly
lift north of the I-20 corridor as the associated sfc low tracks NE
into east Texas. The resulting surge in warm, moist air at the sfc
will give way to rapid boundary layer destabilization as MUCAPE
values push into the 2000-3000 J/kg range and possibly higher,
especially over much of east Texas and north Louisiana which should
easily be in the warm sector near midday into the early afternoon.
This could also extend into far southern Arkansas where the current
SPC Day 3 Convective Outlook does include an Enhanced Risk as far
north as our southern tier of Arkansas counties in addition to the
areas farther south. Farther north toward the I-30 corridor, the
threat lowers to a Slight Risk where there is a bit more uncertainty
how far north the warm front will shift as the sfc low continues to
track NE across the heart of the Ark-La-Tex generally along I-30.
Higher confidence in a potentially widespread severe weather event
hinges on the timing of these features aligning during the peak of
afternoon heating as the upper trough will take on an increasingly
negative tilt as it pivots NE directly over the region by late Sat
afternoon into the early evening. The strong forcing combined with
very robust shear profiles along the deepening sfc low warrants
ample cause for concern as it relates to the threat for tornadoes.
The likelihood of some discrete supercells developing during the
afternoon seems like a foregone conclusion with this very favorable
setup. Model progs seem to indicate a gradual transition to a more
linear convective mode later in the event by late afternoon through
the early evening hours. All that said, expect all modes of severe
weather to be in play for the duration of Saturday afternoon and
possibly a bit later. The other concern will be for some localized
flooding where very heavy rainfall could occur with individual cells
as well as training storms. This could lead to some flash flooding
concerns which is why all of the region is also included in a Slight
Risk for excessive rainfall on Saturday. Convection should gradually
diminish through the evening and overnight hours as dry slotting
occurs behind the ejecting upper trough with the cold front exiting
the region by daybreak on Sunday. Expect improving conditions during
Sunday as temperatures will only climb into the 60s for highs.

Beyond the weekend, the forecast looks dry to begin the new work
week as gradually moderating temperatures return closer to normal
for mid April. The next threat of thunderstorms and possibly another
round of severe weather will arrive on Wednesday through Wednesday
night. For now, evolution and timing inconsistencies preclude any
detailed discussion other than to say thunderstorms do appear likely
by the middle of next week.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  52  77  61 /  20  20  10  60
MLU  82  56  77  61 /  20  50  20  50
DEQ  78  42  73  53 /  10  10   0  50
TXK  81  47  76  56 /  10  10   0  60
ELD  81  50  77  57 /  20  50  10  60
TYR  81  48  76  59 /   0   0   0  60
GGG  83  50  77  60 /  10  10   0  60
LFK  83  55  82  65 /  10  10  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>151.

&&
Hazardous weather outlook, Apr 11, 6:45 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
645 AM CDT Thu Apr 11 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
645 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong southerly winds will create hazardous boating conditions
across much of the region through this afternoon ahead of a cold
front. Therefore, a Lake Wind Advisory is in effect for nearly all
of the region today. As the cold front shifts across the area, a
few thunderstorms may develop across parts of deep east Texas and
eastward into much of north Louisiana and south Arkansas. However,
no organized hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

By Friday night through Saturday, the threat for thunderstorms
will expand to include all of the region as a strong upper level
storm system lifts northeastward across the southern Plains. The
resulting increase in shear and instability will lead to a higher
potential for strong to severe thunderstorms late Saturday morning
and especially during the hours of afternoon peak heating. Storms
may continue through early evening before gradually diminishing as
a cold front shifts across the region. All modes of severe weather
will be in play including a few strong tornadoes. In addition, an
isolated flash flooding threat will exist with as much as two to
four inches of rainfall possible through early Sunday morning.

The next chance of thunderstorms will return on Wednesday with the
threat of severe weather possible yet again as another very strong
upper level storm system shifts east from the Rockies across the
southern Plains.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators will not be required through Friday morning.

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:23 AM CDTLake Wind AdvisorySHVColumbia, Lafayette, Miller, Union11 hr
Apr 11, 10:11 AM CDTRiver Flood WarningSHVCass, Marion37 days
Apr 11, 6:28 AM CDTRiver Flood WarningSHVBienville, Bossier, Red River, Webster21 days
Apr 11, 10:16 AM CDTRiver Flood WarningSHVBossier, Webster80 days

Nearby

Lake Wind Advisories in Texas, 2019Lake Wind Advisories in Louisiana, 2019Lake Wind Advisories in Arkansas, 2019Every lake wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.